Alert archive / Tennessee / Flash Flood Warnings in 2001

Flash Flood Warning 20, NWS Memphis, TN

December 12, 200111 counties in Tennessee; 4 counties in Arkansas; 7 counties in Mississippi

NWS Memphis, TN issued this flash flood warning at Dec 12, 2001, 2:32 PM CST for 11 counties in Tennessee; 4 counties in Arkansas; 7 counties in Mississippi. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 12, 2001, 2:32 PM CST (20:32 UTC)
Expired
Dec 12, 2001, 8:30 PM CST
In force
6 hr
Issued by
NWS Memphis, TN
Area
Whole counties
All 22 counties

Crittenden County, AR, Lee County, AR, Phillips County, AR, St. Francis County, AR, Coahoma County, MS, DeSoto County, MS, Marshall County, MS, Panola County, MS, Quitman County, MS, Tate County, MS, Tunica County, MS, Carroll County, TN, Crockett County, TN, Fayette County, TN, Gibson County, TN, Haywood County, TN, Henry County, TN, Lauderdale County, TN, Madison County, TN, Shelby County, TN, Tipton County, TN, Weakley County, TN

The radar

The Memphis radar (KNQA), 21 km from the middle of the area, began a volume at 20:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 8.5 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2001-12-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2001-12-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 280 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
435 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
280 m²/s²
0-3 km storm-relative helicity
200 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMEG 122035
FFWMEM

ARC035-077-107-123-MSC027-033-093-107-119-137-143-TNC017-033-047-053-
075-079-097-113-157-167-183-130230-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
232 PM CST WED DEC 12 2001

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CRITTENDEN COUNTY IN EASTERN ARKANSAS
  LEE COUNTY IN EASTERN ARKANSAS
  PHILLIPS COUNTY IN EASTERN ARKANSAS
  ST. FRANCIS COUNTY IN EASTERN ARKANSAS
  COAHOMA COUNTY IN NORTHWEST MISSISSIPPI
  DESOTO COUNTY IN NORTHWEST MISSISSIPPI
  MARSHALL COUNTY IN NORTHWEST MISSISSIPPI
  PANOLA COUNTY IN NORTHWEST MISSISSIPPI
  QUITMAN COUNTY IN NORTHWEST MISSISSIPPI
  TATE COUNTY IN NORTHWEST MISSISSIPPI
  TUNICA COUNTY IN NORTHWEST MISSISSIPPI
  CARROLL COUNTY IN NORTHWEST TENNESSEE
  CROCKETT COUNTY IN NORTHWEST TENNESSEE
  GIBSON COUNTY IN NORTHWEST TENNESSEE
  HENRY COUNTY IN NORTHWEST TENNESSEE
  WEAKLEY COUNTY IN NORTHWEST TENNESSEE
  FAYETTE COUNTY IN SOUTHWEST TENNESSEE
  HAYWOOD COUNTY IN SOUTHWEST TENNESSEE
  LAUDERDALE COUNTY IN SOUTHWEST TENNESSEE
  MADISON COUNTY IN SOUTHWEST TENNESSEE
  SHELBY COUNTY IN SOUTHWEST TENNESSEE
  TIPTON COUNTY IN SOUTHWEST TENNESSEE

* UNTIL 830 PM CST.

* AT 229 PM CST...WEATHER RADAR INDICATED VERY HEAVY RAIN OVER MUCH 
OF THE WARNED AREA. MANY ROADS HAD WATER COVERING THEM ALREADY AND 
ADDITIONAL RAINFALL OF 1 TO 2 INCHES IS EXPECTED. DO NOT DRIVE ON 
ANY ROAD THAT HAS WATER COVERING IT. THIS IS A DANGEROUS SITUATION. 

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION.
1 follow-up statement
000 
WGUS74 KMEG 130229
FFSMEM

ARC035-077-107-123-MSC027-033-093-107-119-137-143-TNC017-033-047-053-
075-079-097-113-157-167-183-130300-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
830 PM CST WED DEC 12 2001

...THE FLASH FLOOD WARNING FOR CRITTENDEN...ST. FRANCIS...LEE...
PHILLIPS...DESOTO...MARSHALL...TUNICA...TATE...PANOLA...COAHOMA...
QUITMAN...WEAKLEY...HENRY...GIBSON...CARROLL...CROCKETT...
LAUDERDALE...HAYWOOD...MADISON...SHELBY...FAYETTE AND TIPTON COUNTIES
HAS BEEN ALLOWED TO EXPIRE...

AT 830 PM CST...WEATHER RADAR INDICATED THAT THE WIDESPREAD MODERATE 
TO HEAVY RAINFALL WAS COMING TO AN END. RAINFALL AMOUNTS OF 2 TO 
4 INCHES WERE COMMON ACROSS THE AREA TODAY. SCATTERED SHOWERS AND 
EVEN A FEW THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS THE AREA FOR 
THE NEXT SEVERAL HOURS. ADDITIONAL WARNINGS MAY BE REQUIRED IF ANY 
OF THESE SHOWERS PERSIST IN ONE AREA FOR AN EXTENDED PERIOD OF TIME. 

MOTORISTS SHOULD CONTINUE TO EXERCISE EXTREME CAUTION. ROADS REMAIN 
CLOSED IN SOME LOCATIONS DUE TO THE HEAVY RAIN THAT OCCURRED EARLIER 
TODAY. MOTORISTS SHOULD SLOW DOWN AND WATCH OUT FOR AREAS WHERE 
WATER STILL COVERS THE ROAD.   

IN ADDITION...NUMEROUS RIVERS ARE ABOVE FLOOD STAGE ACROSS THE 
MIDSOUTH. RIVER FLOOD WARNINGS REMAIN IN EFFECT.

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Dec 12, 1:45 PM CST, 47 minutes earlier.

Area forecast discussion, Dec 12, 1:45 PM CST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
145 PM CST WED DEC 12 2001

LATEST SFC ANALYSIS HAS THE WARM FRONT PUSHING INTO SW TN W/ AN
ELONGATED SFC LOW EXTENDING FROM SE MO INTO CNTRL TX. TEMPS
CURRENTLY IN THE 50S ACROSS THE CWFA AND WOULD EXPECT STEADY/SLOWLY
RISING TEMPS OVNT W/ WARM FROPA.

MOSAIC RADAR AND IR IMAGERY INDICATES A LARGE AREA OF RAIN FROM LWR
OH VLY TO THE SE TX COAST. RAINFALL HAS BEEN HEAVY AT TIMES ACROSS
THE CWFA TODAY W/ PRECIP ESTIMATES INDICATING ONE TO THREE INCHES
ACROSS PARTS OF WEST TN...SERN AR AND NW MS. HAVE SEEN LITTLE IF ANY
CG STRIKES ACROSS THE MID SOUTH TODAY W/ THE BULK OF THE TSRA ACROSS
THE ARKLATEX (JUST AHEAD OF THE SFC FRONT).  WATER VAPOR IMAGERY
SHOWING WELL DEFINED MID LEVEL DRY SLOT SURGING INTO ERN OK/TX WHICH
IS LIKELY AIDING CONVECTIVE DEVELOPMENT THERE.

MODELS FAIRLY CONSISTENT MOVING MAIN PRECIP AREA EWD TNGT. HOWEVER
...BASED ON CONVECTIVE DEVELOPMENT TO OUR SW...STEEPER LAPSE RATES
ADVECTING INTO THE REGION TNGT AND DEEP SRLY FLOW...ANOTHER ROUND OF
PRECIP IS NOT OUT OF THE QUESTION TNGT. THUS...WILL CONTINUE FFA
TNGT FOR ALL BUT NE AR/MO BOOTHEEL.

LONGER TERM...WILL KEEP TREND OF THE CURRENT ZFP. FINAL S/W TROUGH
DOES NOT CLEAR THE REGION FRI NGT...SO WILL CONTINUE CHC POPS MOST
LOCATIONS THU/THU NGT (LKLY ACROSS NE MS). MID SOUTH SHOULD CLEAR AT
LEAST TEMPORARILY ON FRI BEFORE NEXT SYSTEM STARTS TO AFFECT THE
REGION LATE SAT INTO SUN.

MEM CB 051/061 044/054 043 834-
MKL RB 052/060 042/053 039 +551
JBR CB 047/057 040/051 039 623-
TUP RB 056/063 047/057 042 +771

.MEG...FLOOD WATCH TONIGHT WEST TN...SERN AR...NRN MS.

CBD

Nearby

Flash Flood Warnings in Tennessee, 2001Flash Flood Warnings in Mississippi, 2001Flash Flood Warnings in Arkansas, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.